Home » Frequently asked Questions on Health » Can a mother breast feed her child while on Levipil?

Can a mother breast feed her child while on Levipil?

Q: My 26 years old cousin sister had developed epilepsy during pregnancy. She has been prescribed Levipil 500 mg twice a day. She delivered prematurely and is still taking Levipil 500 mg. Can she breast feed the baby; is there any side effect on the baby?

A:Some people may have tendency towards having convulsions under certain stressful conditions. These convulsions / seizures are termed "situational seizures", and need not be labelled epilepsy (which means repeated seizures).

Such situational seizures may be caused by high grade fever, brain infections, certain commonly used drugs like ciprofloxacin, chloroquin, cough syrups etc, lack of sleep, low blood sugar levels, alcohol intake, heart disease or bleeding or clotting disorders as may happen around pregnancy.

One should try and identify if there was any precipitating factor for the seizure. Routine investigations like EEG and MRI of Brain may be done. If all these are negative and normal, there is no need to continue the anticonvulsant for long. This decision should be taken by the treating neurologist, and the drug should be gradually tapered off.

The safety of Levetiracetam is not established during pregnancy and lactation. It is best avoided during pregnancy. Even now, the mother can be shifted to anticonvulsants with established efficacy like carbamazepine or oxcarbamazepine, as levetiracetam may cause adverse effects in an infant. The change should be supervised by a qualified neurologist.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------